Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 197, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 13, 2016, 8:48 AM CDT for Marshall County, Nemaha County, Pottawatomie County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2016, 8:48 AM CDT (13:48 UTC)
- Expired
- Jul 13, 2016, 9:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 9:20 AM CDT | TSTM WND GST 60 | Wsw Corning, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 8:07 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 1.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1665 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
753
WUUS53 KTOP 131348
SVRTOP
KSC117-131-149-131430-
/O.NEW.KTOP.SV.W.0197.160713T1348Z-160713T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
848 AM CDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEMAHA COUNTY IN NORTHEASTERN KANSAS...
EASTERN MARSHALL COUNTY IN NORTHEASTERN KANSAS...
NORTH CENTRAL POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 930 AM CDT
* AT 847 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM AXTELL TO 6 MILES NORTHWEST OF BLAINE...MOVING
NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SABETHA...SENECA...FRANKFORT...CENTRALIA...AXTELL...BEATTIE...
BERN...CORNING...SUMMERFIELD...VERMILLION...ONEIDA...
BAILEYVILLE AND LILLIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3989 9579 3956 9605 3952 9663 3956 9658
3957 9660 4000 9637 4000 9579
TIME...MOT...LOC 1347Z 240DEG 42KT 3988 9627 3954 9652
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
793
WWUS53 KTOP 131402
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
902 AM CDT WED JUL 13 2016
KSC149-131411-
/O.CAN.KTOP.SV.W.0197.000000T0000Z-160713T1430Z/
POTTAWATOMIE-
902 AM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL POTTAWATOMIE
COUNTY IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE THE
WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WARNING FOR SOUTHEAST POTTAWATOMIE COUNTY
REMAINS IN EFFECT UNTIL 10 AM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 3989 9579 3957 9605 3957 9647 4000 9636
4000 9579
TIME...MOT...LOC 1401Z 240DEG 42KT 3995 9610 3962 9635
$$
KSC117-131-131430-
/O.CON.KTOP.SV.W.0197.000000T0000Z-160713T1430Z/
NEMAHA-MARSHALL-
902 AM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NEMAHA AND EASTERN MARSHALL COUNTIES...
AT 901 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF BERN TO NEAR LILLIS...MOVING NORTHEAST
AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SABETHA...SENECA...FRANKFORT...CENTRALIA...AXTELL...BERN...CORNING...
SUMMERFIELD...VERMILLION...ONEIDA...LILLIS AND BAILEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3989 9579 3957 9605 3957 9647 4000 9636
4000 9579
TIME...MOT...LOC 1401Z 240DEG 42KT 3995 9610 3962 9635
HAIL...0.88IN
WIND...60MPH
$$582
WWUS53 KTOP 131414
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
914 AM CDT WED JUL 13 2016
KSC117-131-131430-
/O.CON.KTOP.SV.W.0197.000000T0000Z-160713T1430Z/
NEMAHA-MARSHALL-
914 AM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTHERN NEMAHA AND NORTHEASTERN MARSHALL COUNTIES...
AT 913 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF BERN TO NEAR CENTRALIA...MOVING
NORTHEAST AT 65 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SABETHA...SENECA...AXTELL...BERN...SUMMERFIELD...
ONEIDA AND BAILEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3989 9579 3973 9606 3976 9634 4000 9635
4000 9579
TIME...MOT...LOC 1413Z 234DEG 56KT 3999 9609 3978 9612
HAIL...0.88IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:42 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 13, 6:42 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 642 AM CDT WED JUL 13 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 301 AM CDT WED JUL 13 2016 A complex of storms was located across northeast CO and northwest KS early this morning. This complex of thunderstorms will begin to forward propagate to the east and southeast along a deeper moisture and instability axis that extends from south central KS and northwest OK, northwest into northeast CO. If this complex of storms becomes severe with damaging wind gusts as it moves southeast across west central KS it may move into the southwest and southern counties of the CWA after 12Z with the potential for severe wind gusts and heavy rainfall generally south of I-70. The 00Z Nam model keeps the complex southwest and south of the CWA during the morning hours. The WRF solutions move the complex of storms across the southwest counties after 12Z, then across the southern counties of the CWA through the mid and late morning hours. The GFS moves the complex due east across southern NE which clips the northern counties of the CWA. The experimental HRRR moves the complex of storms east along and just south of I-70 from 12Z through 17Z. The best chance for strong to severe winds from this complex of thunderstorms will be along and south of the nearly stationary outflow boundary which extends along I-35 from south of KC, west-southwest to north of Emporia, then due west. south of Salina, to north of Great Bend. If this boundary drifts northward then there may be more of chance for stronger winds up to I-70. Also, during the mid morning hours across east central KS the boundary layer may mix deep enough with steep lapse rates from 850mb to the surface for stronger winds aloft to be entrained to the surface, if the complex of storms maintains it intensity as it shifts east-southeast across the southern counties of the CWA. Wednesday afternoon through Tonight, the complex of storms will move east-southeast across western MO. The outflow boundary may push south of the CWA but should wash out across southeast KS. A weak front will push southeast across the CWA and thunderstorms may redevelop along and south of the weak surface front. The WRF and experimental HRRR solutions show the surface outflow boundary maintaining itself through the afternoon hours along and southeast of I-35 where a line of storms or a complex of storms will develop and push southeast of the CWA during the early to mid evening hours. The NAM and GFS develop thunderstorms farther north across northeast KS along the front during the afternoon hours, then forms a complex of thunderstorms that tracks southward across east central KS during the evening hours. At this time, I'm leaning more towards the meso scale models. Any complex of thunderstorms may produce severe wind gusts and heavy rainfall. Initial isolated to scattered thunderstorm development may produce large hail. The NAM model increases MLCAPE to over 5,000 J/KG this afternoon, which may be a bit over done but if we see insolation this afternoon with dewpoints in the mid 70s, we could see MLCAPES in the 3,000 to 4,000 J/KG range. It will depends on where the storms develop to which areas will have the best chances for severe thunderstorms during the afternoon and evening hours. Highs Today will depend on the track and timing of the mid and late morning thunderstorm complex and if the cloud cover will scatter out during the afternoon hours. If we see insolation this afternoon most areas could see lower to mid 90s. If the thunderstorm complex moves across the southern counties a few hours slower then east central KS may keep cloud cover through the afternoon hours and highs may only reach the mid and upper 80s. I think we will see break in the cloud cover later this afternoon and have went with highs in the lower 90s across the eastern and northern counties with mid 90s across the southeast counties of the CWA. .LONG TERM...(Thursday through Tuesday) Issued at 301 AM CDT WED JUL 13 2016 Tomorrow the lingering frontal boundary should be located somewhere in east central or southeast KS. The consensus is that it may be located just south of the forecast area especially with storm outflows pushing southward and reinforcing the boundary near the OK/KS state line. The 12 km NAM is aggressive with developing an MCS within the upslope flow over the high plains, and moving that MCS along this boundary during the day Thursday. The WRF solutions develop diurnal storms along the boundary in southeast KS. The other larger scale models do not support this MC, and instead show isolated to scattered storms developing late afternoon due to peak heating and low level convergence similar to the WRF. There is a chance this activity remains further south depending on the boundary location. Given the uncertainty with morning showers and storms it is difficult to determine if the environment will become favorable for strong to severe storms Thursday afternoon. Instability if realized should support a damaging wind threat and possibly hail. An MCS during the afternoon would pose a wind threat as well. A shortwave may also move across KS in the late evening into the overnight and possibly support an MCS that could clip the far southern forecast area. The track of this wave keeps gradually shifting southward. Northwest flow aloft continues with subtle waves moving over the region. Return flow will develop across the area bringing moisture back northward. This pattern will favor possible MCSs especially during the overnight with the strengthening of the low level jet. This scenario may occur Friday night, but is too far out to nail down exact timing and location. Mid level ridge begins to build over KS, which pushes the storm track further north. One more cold front may try to reach northern KS Sunday night and Monday, but may only bring a small chances for storms to the area. Beyond that looks rather dry and hot as the ridge centers overhead into late week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 633 AM CDT WED JUL 13 2016 A complex of thunderstorms across portions of central KS will continue moving east down the I-70 corridor throughout the morning hours. Introduce VCTS at 13Z and TSRA at 14Z for the Manhattan terminal. TSRA activity is expected to arrive at the Topeka terminals near 15Z with VCTS possible after 14Z. Winds are expected to shift to a northerly direction during the thunderstorm activity with gusts 35+ knots. Thunderstorm activity should exit MHK by 17Z and by 18Z at the Topeka terminals. Another round of thunderstorm are possible this evening into the overnight. Will continue to refine timing on those thunderstorms in future outlooks. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Gargan LONG TERM...Sanders AVIATION...Baerg
Hazardous weather outlook, Jul 13, 3:16 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 316 AM CDT WED JUL 13 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-140830- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 316 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. A COMPLEX OF STRONG TO SEVERE STORMS COULD MOVE THROUGH CENTRAL AND EAST CENTRAL KANSAS LATE MORNING AND EARLY AFTERNOON. THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS IS AGAIN POSSIBLE THIS AFTERNOON AND EVENING MAINLY ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THE MAIN THREAT THROUGH OUT THE DAY WILL BE DAMAGING WIND AND POSSIBLY HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS ANOTHER SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING FOR AREAS ALONG AND SOUTH OF INTERSTATE 35. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jul 13, 7:59 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM TSTM WND GST 1 S LONGFORD 39.15N 97.33W
07/13/2016 E60 MPH CLAY KS TRAINED SPOTTER
SMALL LIMBS DOWN
&&
KSANDERSLocal storm report, Jul 13, 8:06 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
806 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM TSTM WND GST 4 ESE OAK HILL 39.22N 97.28W
07/13/2016 E60 MPH CLAY KS TRAINED SPOTTER
&&
BAERGLocal storm report, Jul 13, 8:13 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
813 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM TSTM WND GST 5 NW WAKEFIELD 39.26N 97.09W
07/13/2016 E70 MPH CLAY KS TRAINED SPOTTER
&&
BAERGLocal storm report, Jul 13, 8:40 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
840 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 AM TSTM WND DMG RILEY 39.30N 96.83W
07/13/2016 RILEY KS EMERGENCY MNGR
THE POWER IS OUT AND NUMEROUS TREE LIMBS ARE DOWN.
&&
BAERGLocal storm report, Jul 13, 8:41 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM TSTM WND GST RANDOLPH 39.43N 96.76W
07/13/2016 E60 MPH RILEY KS EMERGENCY MNGR
REPORT RELAYED FROM A CITIZEN
&&
BAERGLocal storm report, Jul 13, 8:47 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
847 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 AM TSTM WND GST MANHATTAN 39.18N 96.57W
07/13/2016 M57 MPH RILEY KS EMERGENCY MNGR
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 11:49 PM CDT | Special Weather Statement | TOP | Osage | 26 min |
| Jul 13, 7:01 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 44 min |
| Jul 13, 7:42 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 48 min |
| Jul 13, 8:10 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley, Wabaunsee | 50 min |
| Jul 13, 8:54 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Riley, Shawnee, Wabaunsee | 66 min |
| Jul 13, 9:26 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 49 min |
| Jul 13, 9:36 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 39 min |
| Jul 13, 12:15 PM CDT | Special Weather Statement | TOP | Douglas | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.